The hepatic porphyrias are a group of rare metabolic disorders, each of which is associated with a specific enzymatic alteration in the haem biosynthesis pathway. In South Africa (SA), a high incidence of variegate porphyria (VP) is seen as a result of a founder effect, but acute intermittent porphyria (AIP) is also encountered. The development of acute neurovisceral attacks is related to environmental factors, including medications, hormones and diet. A possible manifestation of a severe attack is rapidly progressing quadriparesis, which may mimic Guillain-Barré syndrome. We present four such cases, highlighting that acute porphyria should be considered in the differential diagnosis of Guillain-Barré syndrome. Three patients presented to Steve Biko Academic Hospital, Pretoria, SA, with progressive quadriparesis, and one to a private hospital with acute abdominal pain followed by rapidly progressive quadriparesis. Two patients had started antiretroviral therapy before the development of symptoms, and one had started antituberculosis therapy. All patients had marked weakness with depressed reflexes, and showed varying degrees of confusion. An initial diagnosis of Guillain-Barré syndrome led to administration of intravenous immunoglobulins in two patients. On testing for porphyria, it was found that two patients had AIP and two VP. Electrophysiological investigations revealed severe mainly motor axonal neuropathy in all. Two patients deteriorated to the point of requiring mechanical ventilation, and one of them died due to complications of critical illness. Haemin was administered to three patients, but the process of obtaining this medication was slow, which delayed the recommended early administration. The surviving patients showed minimal recovery and remained severely disabled. Porphyric neuropathy should always be considered as a differential diagnosis in a patient with an acute neuropathy, especially in SA. Absence of abdominal pain does not exclude the possibility of porphyria, and attacks may be precipitated by antiretroviral and antituberculosis medication. The outcome of our patients was not favourable; specifically, obtaining haemin was a challenge in the state hospital setting.